advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Madison, Connecticut, USA:

When I first began my insulin treatment, I had gained a lot of weight and my stomach became bloated. After exercise and dieting, I had eventually lost the weight and my stomach returned to normal. I stopped taking my medication for a while, but decided, after several months, that I would start taking it again. I only took my insulin for not even a week and then stopped again. I woke up a few days later and my stomach was bloated again. It's been about a month now and it is still enlarged. I don't know what to do. Is it going to go away eventually? Is this a normal side effect? It's extremely irritating and I would like to know if I can do anything about it.

Answer:

What you are doing, omitting insulin, is extremely dangerous. You could go into DKA and a coma and die. You could have something called insulin edema or some other gastrointestinal problem such as gastroparesis, dysmotility or celiac disease. You should immediately discuss this with your diabetes team and/or primary care physicians so that you can figure out a manner to treat your diabetes in a less dangerous fashion, why this is occurring, what fears or worries you have that allows this to continue, etc. It's okay to be honest with your medical team and to ask for their assistance with food, weight, monitoring, insulin etc. parts of your treatment program. Asking for help from family members or friends would also be quite reasonable.

SB

DTQ-20050526123159
Original posting 30 May 2005
Posted to Insulin and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.